Hail, Morgan
- When
- June 24, 6:16 PM MST
- Where
- Morgan County, 2.96 mi NW of Snyder
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.350, -103.620
A severe thunderstorm produced hail up to ping pong ball size and caused some tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to ping pong ball size and caused some tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 24, 2:47 PM MST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 347 PM MDT FRI JUN 24 2016 .SHORT TERM...(This evening through Saturday) Issued at 347 PM MDT Fri Jun 24 2016 Mid-level moisture entrained under the upper ridge has led to another afternoon of showers and thunderstorms over the mountains and foothills, moving out over the plains. Initial showers have made it out over the Palmer Divide and the Cheyenne Ridge with additional shower activity still developing over the Front Range mountains and foothills. This should continue through the late afternoon and early evening with showers producing brief moderate rain and gusty winds. A weak cold front will move in overnight, bringing cooler temperatures to the plains through tomorrow afternoon. Some mid- level moisture will still be streaming over the state from the south, which will fuel afternoon shower development over the mountains. On the plains, the cooler temperatures should keep the airmass stable enough to cap afternoon shower development. An upper trough over the Pacific Northwest this afternoon will be moving onto the northern plains by tomorrow afternoon, but it appears it will be too far north to have any impact on Colorado weather, other than possibly bringing drier air over Nevada and Utah this afternoon over the region. For the time being, the mountains and Palmer Divide will be the only locations with afternoon showers forecast. .LONG TERM...(Saturday night through Friday) Issued at 347 PM MDT Fri Jun 24 2016 A flat upper ridge is over the CWA Saturday night into Sunday night with 30-40 knot southwesterly flow aloft. By Monday morning ...the upper ridge builds back to our southwest and west with west and northwesterly flow aloft for the CWA. Weak downward synoptic scale energy is progged through the five periods. The boundary layer flow is dominated by south-southeasterly winds Saturday night into Sunday night. There are easterlies progged on Monday with normal drainage Monday night. For moisture, it is somewhat limited, but there is some around through the periods. Precipitable water values are in the 0.50 to 1.00 inch range for the foothills and plains Saturday night and Sunday. Sunday night through Monday night, values are in the 0.5 to 1.3 inch range. There is some CAPE over the western and southern halves of the CWA Saturday evening. Cape is a bit better for late day Sunday and late day Monday and there is some over most of the CWA. Will go with mainly 10-20% pops for the later day periods. For temperatures, Sunday's highs are 2-3 C warmer than Saturday's. Monday's readings are close to Sunday's. For the later day's, Tuesday through Friday, models keep the upper ridge just west of Colorado, then it migrates eastward for Thursday and Friday. Moisture increases Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 347 PM MDT Fri Jun 24 2016 Shower activity has once again been concentrated over the Palmer Divide and further north, over Larimer County. Denver area airports will continue to have the possibility of showers for the next couple hours, as shower activity is still present over the foothills west of Denver. Showers have contained both moderate rain and gusty outflow winds, which will continue to be the main threat through the early evening. Overnight, a weak cold front is expected to move in from the north, arriving at KDEN around 4 AM MDT. Winds will shift to the north, but little in the way of cloudiness is expected. The airmass will be cooler and more stable tomorrow, so less thunderstorms are expected around the Denver area. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Dankers LONG TERM...RJK AVIATION...Dankers
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1104 AM MDT FRI JUN 24 2016 COZ030>051-251715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS BY EARLY AFTERNOON AND THEN SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STRONGER STORMS WILL BE GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL. THERE COULD BE A FEW STORMS ON THE EASTERN PLAINS WHICH BRIEFLY REACH SEVERE LIMITS WITH HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WINDS TO 60 MPH. STORMS WILL DIMINISH FROM WEST TO EAST DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COOLER TEMPERATURES ARE IN STORE FOR SATURDAY DUE TO A COLD FRONT MOVING ACROSS THE REGION. STORMS WILL BE POSSIBLE ONLY AT HIGHER TERRAIN OVER THE MOUNTAINS SATURDAY AFTERNOON. THE COOL DOWN WILL BE SHORT-LIVED WITH TEMPERATURES RETURNING TO THE 90S BY MONDAY. MOISTURE TRAPPED WITHIN THIS RIDGE WILL INCREASE THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS STARTING SUNDAY. THE PASSAGE OF ANOTHER COLD FRONT LATE TUESDAY OR EARLY WEDNESDAY MAY FURTHER ENHANCE THIS STORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AS MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT FRI JUN 24 2016
COZ041-046-242100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
212 PM MDT FRI JUN 24 2016
...SPECIAL WEATHER STATEMENT...
AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRANKTOWN...OR 26 MILES SOUTHEAST OF DENVER...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...ELBERT...ELIZABETH...KIOWA...
THE PINERY...FRANKTOWN AND PONDEROSA PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3926 10486 3953 10486 3952 10483 3951 10482
3951 10480 3949 10478 3949 10477 3950 10477
3951 10475 3952 10475 3946 10416 3913 10413
TIME...MOT...LOC 2012Z 290DEG 41KT 3939 10472
COOPERThe Denver radar (KFTG), 101 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640397.